To the Editor.—Two patients from our hospital (Hartford [Conn] Hospital) who developed coagulopathies supposedly from cefotetan were recently described in the Archives.1 Having had the opportunity to evaluate these cases in detail, and having a view different from that of the author (Dr Holt), we felt obliged to write this letter. While there was a temporal relationship between cefotetan therapy and the development of hypoprothrombinemias in these patients, there were a number of other reasons for the development of coagulopathies (ie, malignant neoplasm, poor nutritional status, concurrent use of agents that effect hemostasis, and renal or hepatic dysfunction).
During cefotetan therapy the nutritional status of both patients deteriorated. The first patient was without oral intake for the initial six days of her eight-day course of treatment with cefotetan and received no enteral feedings or hyperalimentation during this period. The second patient was without oral intake for the majority